Kentucky, 2002

Tornado and Damaging Winds in Kentucky, October 4, 2002

October 4, 2002 · NWS LMK · 3 events in 3 counties and zones

2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Oct 4, 1:00 PM EST, 5 hours 47 minutes earlier.

Area forecast discussion, Oct 4, 1:00 PM EST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
200 PM EDT FRI OCT 4 2002

SWATH OF LIGHT TO MODERATE RAIN WITH LITTLE OR NO CONVECTION ATTM
MOVING WEST TO EAST ACROSS FA. RAIN ALREADY ENDING OVER WESTERNMOST
COUNTIES. THIS IS OCCURRING IN ASSOCIATION WITH REMNANTS OF LILI AND
STRONG SHORT WAVE MOVING NORTHEAST FROM CENTRAL PLAINS INTO UPPER
MIDWEST. SURFACE COLD FRONT STILL TO THE WEST...BUT SATELLITE SHOWS
NO DEVELOPMENT AHEAD OF COLD FRONT.

THUS FORECAST WILL CONCENTRATE ON TIMING ENDING OF RAIN AND THEN THE
CLEARING TO FOLLOW. ANOTHER CHALLENGE WILL BE OVERNIGHT LOW
TEMPERATURES...AS COOLER AIR FOLLOWS COLD FRONT. THIS MAJOR CHANGE
SHOULD FINALLY END SUMMER. 70 PLUS DEW POINTS PERSISTED THROUGH THE
MORNING...BUT THOSE SHOULD BE GONE MORE-OR-LESS PERMANENTLY WITH
ARRIVAL OF COOLER AIR.

MOST OF WEEKEND SHAPES UP TO BE SUNNY AND SEASONABLY COOL...AND COOL
COMPARED TO THE LAST SEVERAL DAYS. ANOTHER MODERATELY STRONG SHORT
WAVE DIVING SOUTHEAST INTO LONG WAVE POSITION WILL MOVE EAST INTO
THE GREAT LAKES REGION LATE IN THE WEEKEND. COLD FRONT FROM THIS
SYSTEM WILL MOVE INTO KENTUCKY AND SOUTH CENTRAL INDIANA SUNDAY
NIGHT...PRODUCING SCATTERED SHOWERS. COOL AIR BEHIND THIS FRONT WILL
KEEP MONDAY AFTERNOON TEMPERATURES IN THE 60S.

TEMPERATURES TONIGHT WILL DROP INTO THE 50S...THEN WARM INTO LOWER
70S SATURDAY. VARIOUS MODELS NOT TOO DIFFERENT FROM ONE ANOTHER HERE.

.SDF...NONE.

REITMEYER
Hazardous weather outlook, Oct 4, 2:30 PM EST, 4 hours 17 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT FRI OCT 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS SOUTHERN INDIANA
AND ALL OF CENTRAL KENTUCKY LATE THIS AFTERNOON AND EARLY THIS
EVENING...WITH THE PRIMARY THREAT FROM THESE STORMS BEING DAMAGING
WIND.

THIS AFTERNOON...THE REMNANTS OF HURRICANE LILI MOVED INTO CENTRAL
INDIANA. A COLD FRONT LOCATED THIS AFTERNOON ACROSS EASTERN ILLINOIS
WILL CROSS THE OHIO RIVER LATE THIS EVENING. SCATTERED THUNDERSTORMS
MAY FORM AHEAD OF THIS FRONT AND CROSS PORTIONS OF SOUTH-CENTRAL
INDIANA LATER THIS AFTERNOON OR EVENING. GUSTY WINDS WILL BE THE
MAIN CONCERN WITH ANY OF THESE SHOWERS. A WIND ADVISORY IS STILL IN
EFFECT FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA TODAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JSD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Jefferson

When
October 4, 6:47 PM EST to 7:05 PM EST
Where
Jefferson County, 8 mi NE of Louisville
Rating
F1
Path length
6 mi
Path width
50 yd
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
38.317, -85.667

A riverboat captain spotted a waterspout on the Ohio River near Louisville. It moved inland over eastern Jefferson County, touching down intermittently. It knocked down trees and blew the roofs off several homes in the Springhurst area in northeast Jefferson County. The back side of the clubhouse at the Indian Springs Country Club was blown out. Thunderstorm winds downed trees over parts of eastern Jefferson County near the path of the tornado.

Thunderstorm Wind, Oldham

When
October 4, 7:15 PM EST
Where
Oldham County, La Grange
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.400, -85.383

Trees and power lines were downed by thunderstorm winds.

Thunderstorm Wind, Shelby

When
October 4, 7:35 PM EST
Where
Shelby County, Shelbyville
Measured
70 kt (81 mph)
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -85.233

Trees were downed in Shelbyville. A truck was blown on to a liquid propane tank.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyThe tornado archive for Kentucky, 2002Warnings in Kentucky, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319432, 5319430, 5319431.